What is ACE-inhibitors Poisoning?
We all know there are those dogs that like to ‘counter surf’. They know they shouldn’t and no matter how much you tell them no, they are sneaky and end up eating things off the counter they should not. Many people take ACE-inhibitor medications as do many pets. These medications widen the diameter of the blood vessels and therefore, more blood is able to pump through the veins and vessels. When taken properly, it is beneficial, but when taken in excess, it can be life threatening. If you suspect your pet has ingested ACE-inhibitor medication, contact your veterinarian immediately. When too many are consumed, your pet’s blood vessels relax causing more blood and oxygen to flow through the heart which causes it to slow. Also, the body is not able to handle the volume of blood flow leading the internal organs to malfunction and not perform their jobs properly. Induction of vomiting should only be done if it is within minutes of ingestion.
ACE-inhibitors, also known as angiotensin-converting enzyme inhibitors, are medications that lower blood pressure and help certain cases of heart failure; Enalapril, Captopril, Lisinopril are the most common. Taking too much of this medication can lead to immediate problems and possibly long-term, life threatening problems. If you suspect your pet ingested this type of medication, seek medical help for your pet immediately.
Book First Walk Free!
Symptoms of ACE-inhibitors Poisoning in Dogs
Since there are both short-release and extended-release ACE-inhibitors, side effects can manifest within a few short hours or after a longer period of time.
The most common side effects include:
- Change in heart rate while at rest
- Behavioral changes
- Pale gums
Other side effects you won’t see with the naked eye:
- Kidney damage
- Low blood pressure
- Congestive heart failure
ACE-inhibitors are combined vasodilators, meaning they work for both venous and arterial dilation. These medications treat heart failure and hypertension successfully when taken correctly.
Causes of ACE-inhibitors Poisoning in Dogs
The function of ACE-inhibitors is what makes an excess amount dangerous to pets. When the blood vessels dilate, the body has an increased blood volume it has to pump through the body. This causes the heart to slow since it does not have to work as hard as usual to keep blood flowing. It also causes the kidneys to fail since they are having an overload; they are unable to clean and filter the blood like they should so dirty blood stays in the pet’s system. Hypotension (low blood pressure) and kidney damage are concerns to be considered when dealing with ACE-inhibitor poisoning in dogs.
Diagnosis of ACE-inhibitors Poisoning in Dogs
If you believe your pet has ingested ACE-inhibitor medications, contact your veterinarian immediately. The amount your pet consumed will determine the severity of the problem. Take in any remaining pills and the pill bottle of the ingested medication with you to your veterinarian so they know the exact medication and strength. Your veterinarian will perform a physical exam on your pet, taking special note of respiratory rate and heart rate and will possibly run multiple tests. Possible tests include:
- Complete blood count (CBC)
- Blood Chemistry (to check for abnormalities such as raised liver enzymes)
- Urinalysis (this could indicate liver and kidney function)
- Electrocardiogram (to verify the electrical activity of your dog’s heart)
Treatment of ACE-inhibitors Poisoning in Dogs
If your pet just ingested a few, it is possible they will be safe at home with you monitoring them closely. A call to the veterinarian in this case is still advised. However, if they ingested a large amount or if you are unsure of how much they have consumed, taking your pet to the veterinarian is the safest option. If it is within 1 to 2 hours of ingestion, your veterinarian will be able to give your dog activated charcoal which will bind the drug and prevent it from being absorbed into the GI tract of your pet. Blood pressure and kidney function should also be monitored closely and if problems arise, your veterinarian will be able to take immediate action with additional medications to correct the issue.
Recovery of ACE-inhibitors Poisoning in Dogs
The severity of the toxicity and how quick reaction time was will determine recovery time for your pet. If the toxicity was treated quickly enough, long-term issues will likely be avoided and full recovery is possible. Patients should be kept calm and quiet until they are back to themselves and all their tests come back normal.
If the toxicity leads to long-term issues, they may need to be addressed for the rest of your dog’s life. Kidney failure can be closely monitored and while it cannot be cured, it can be managed. If the result is congestive heart failure, again there is no cure, but you can keep your pet comfortable until the time comes where the heart can no longer do its job. The quicker you take action in the case of an ACE-inhibitor poisoning, the better.
ACE-inhibitors Poisoning Questions and Advice from Veterinary Professionals
My 13 years old Boxer got ACE inhibitors after the doctor found she has a valve insufficiency (aorta) and a heart base tumor. She also got pain medication for her arthrosis. She took it one week always at 18:30. Then one day she slept until afternoon and for 1-2 hours she was walking like she has rubber legs and doesn’t know how to properly use them. The next they she would sleep from 20:00 to 21:00 pm next day, 25 hours non-stop, without eating or standing up. When I tried to wake her up, she looked at me for a second with her eyes opened only a tiny bit and then fell back to sleep. For one hour I wasn’t even able to wake her up at all. After that we gave her water with a syringe and this made her wake up, drink on her own, get hungry and finally stand up. In the next hour she became her normal self. The vital parameters I checked were fine (I gave up finding her pulse), no other symptoms were present. We imagined her face was swollen a bit, but we weren’t sure. I called the vet and she said she doubt it’s the medication as she took it already for a week, “but I can discontinue as she doesn’t really need them.” This is was I did. The condition was 4 days ago and she is totally fine since that. She never acted like that before. Could it have been the ACE inhibitors? Should I discontinue them or should the vet give me other meds? She got full dosage since day 1.
More likely the primary heart disease, and possible arrythmia in Boxers in particular.
Add a comment to Ricky's experience
Was this experience helpful?
Tommy started having seizures in July 16. As of now, he has had 4 seizures and quite a few 'episodes'. These episodes consist of his equilibrium & depth perception almost being non-existent. When he does through the seizures, i massages all of his paws and this tends to help him come out of it faster.
As my Vet is looking to put Tommy on Ace-inhibitors, I am concerned as what could be the lasting damage(if this prolongs his life). Would i need to look into kidney supplements?
Im not looking for someone to diagnose him. This is why my Vet has already informed me that he would like to put him on these meds.
My question, is.. What kind of side effects, long lasting effects can this medicine have on a dog?
I am looking for a general answer, not dog specific.
I hope this clarifies.
Add a comment to Tommy's experience
Was this experience helpful?